Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 17, 2018, 9:21 AM CDT for Macon County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 9:21 AM CDT (14:21 UTC)
- Expired
- Jun 17, 2018, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 21 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WGUS54 KBMX 171421
FFWBMX
ALC087-171715-
/O.NEW.KBMX.FF.W.0024.180617T1421Z-180617T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
921 AM CDT SUN JUN 17 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northeastern Macon County in southeastern Alabama...
* Until 1215 PM CDT.
* At 920 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Tuskegee, Notasulga, Society Hill, Tuskegee National Forest and I
85 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3235 8567 3258 8567 3258 8566 3257 8566
3250 8549 3250 8544 3229 8543
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:06 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 7:06 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 706 AM CDT Sun Jun 17 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and tonight. Overall the higher chance of scattered to numerous showers and storms will continue across the region as the main upper level disturbance remains within the vicinity of Central Alabama. There are several leftover boundaries and meso-lows associated with this upper level disturbance and will be the determination of the main focus across the area. The best chances will be from Birmingham and points south, depending on the exact location of the boundaries and meso-lows as the heating of the day increases. Much like the past several days, some areas will see rain and others will not in the higher probability areas but this is where the better features will reside. Clouds and precipitation will play havoc on temperatures again, but look for much of the same with 90s in the north and low to mid 80s in the south. Activity will continue through Midnight, while expanding northwest during the afternoon. 16 .LONG TERM... Monday through Sunday. Monday may be the last day we have to deal with this persistent upper level meso low that has been in the vicinity for the past several days. By Monday, models pick it up in Central Georgia, which will give our eastern counties a better chance to see afternoon showers/storms. This meso low shifts eastward into GA/SC Tuesday as the high pressure builds westward over Central AL. Not too much changes weather-wise across our area Tuesday through the end of the week. The high pressure centered over Central AL keeps much of the tropical moisture plume west of the area. However, enough moisture exists to allow for the typical summertime diurnal thunderstorm activity. Therefore, I've kept PoPs at 30-40% for the afternoons and 10-20% in the overnight hours. Towards the end of the week, both the GFS and ECMWF pick up on a trough moving through the Central Plains and into the Ohio River Valley. The ridging across the Gulf States flattens slightly Thursday and Friday as a few shortwave impulses moving the base of the upper trough. These impulses will likely aid in afternoon lift across Central AL, leading to higher coverage of showers and storms Thursday through Saturday. Therefore, I've edged PoPs up to the roughly 50% mark for the end of the week. Much of the upcoming week will see seasonal diurnal temperatures. Both NAEFS and ENS show geopotential heights within the normal range of variability for this time of year, so I don't have any reason to stray from model blends for the high/low temps in the extended period. I wouldn't rule out some patchy fog each morning generally where rain showers developed the previous afternoon, but I don't have enough confidence to put it in the forecast for any specific location. 25/Owen && .AVIATION... 12Z TAF Discussion. As the upper low moves slowly northward, showers or storms will likely develop and move into TAF sites after 15Z in the south and the north after 19 to 21Z. Continued with prob30 in the north but added in timing for showers and vcts in the south. 16 && .FIRE WEATHER... Scattered to numerous showers and storms expected this afternoon. Rain chances are lower for Monday, but cannot rule out at least isolated/scattered coverage during afternoon, especially in the east. Light fog and/or low clouds are possible each morning, and most likely will be near locations that receive rainfall the previous day/evening. RH values remain well above critical values. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 70 90 70 91 / 50 20 40 20 30 Anniston 86 70 90 70 92 / 50 30 40 20 30 Birmingham 88 71 91 72 93 / 60 20 30 10 30 Tuscaloosa 89 71 93 72 93 / 70 40 20 10 30 Calera 86 70 90 70 91 / 60 30 30 10 30 Auburn 82 70 89 71 90 / 70 30 40 20 40 Montgomery 87 71 91 71 92 / 70 30 30 10 40 Troy 87 70 91 71 91 / 70 40 30 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 17, 4:09 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 409 AM CDT Sun Jun 17 2018 ALZ011>015-017>050-181215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 409 AM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:17 PM CDT | Special Weather Statement | BMX | Shelby | 43 min |
| Jun 16, 7:22 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Jun 16, 7:58 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 32 min |
| Jun 16, 8:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Jun 16, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 33 min |
| Jun 16, 8:33 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| Jun 16, 8:50 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion, Walker, Winston | 115 min |
| Jun 16, 8:53 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 2 hr |
| Jun 17, 7:11 AM CDT | Areal Flood Advisory | BMX | Lee, Russell | 3 hr |
| Jun 17, 7:28 AM CDT | Flash Flood Warning | BMX | Lee, Russell | 6 hr |
| Jun 17, 8:25 AM CDT | Areal Flood Advisory | BMX | Macon | 3 hr |
| Jun 17, 9:30 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| Jun 17, 10:54 AM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jun 17, 11:49 AM CDT | Special Weather Statement | BMX | Elmore | 26 min |
| Jun 17, 12:20 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| Jun 17, 1:19 PM CDT | Special Weather Statement | BMX | Chilton | 26 min |
| Jun 17, 1:41 PM CDT | Special Weather Statement | BMX | Chilton | 34 min |
| Jun 17, 1:46 PM CDT | Special Weather Statement | BMX | Chilton | 29 min |
| Jun 17, 2:25 PM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Jun 17, 2:29 PM CDT | Special Weather Statement | BMX | Autauga | 31 min |
| Jun 17, 2:42 PM CDT | Special Weather Statement | BMX | Shelby | 33 min |
| Jun 17, 2:50 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| Jun 17, 3:11 PM CDT | Special Weather Statement | BMX | Jefferson | 64 min |
| Jun 17, 3:37 PM CDT | Special Weather Statement | BMX | Bibb | 23 min |
| Jun 17, 3:45 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 2 hr |
| Jun 17, 3:55 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Jun 17, 4:09 PM CDT | Special Weather Statement | BMX | Jefferson | 36 min |
| Jun 17, 4:16 PM CDT | Special Weather Statement | BMX | Marshall | 44 min |
| Jun 17, 4:37 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 23 min |
| Jun 17, 4:41 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Jun 17, 4:54 PM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Jun 17, 4:59 PM CDT | Special Weather Statement | BMX | Cherokee | 46 min |
| Jun 17, 5:04 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 116 min |
| Jun 17, 5:12 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
| Jun 17, 5:15 PM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Jun 17, 5:24 PM CDT | Special Weather Statement | BMX | Fayette | 36 min |
| Jun 17, 5:36 PM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jun 17, 5:40 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Jun 17, 5:53 PM CDT | Special Weather Statement | BMX | Cleburne | 52 min |
| Jun 17, 5:54 PM CDT | Special Weather Statement | BMX | Cherokee | 36 min |
| Jun 17, 5:58 PM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Jun 17, 6:00 PM CDT | Special Weather Statement | BMX | Calhoun | 45 min |
| Jun 17, 6:27 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne | 48 min |
| Jun 17, 6:32 PM CDT | Areal Flood Advisory | BMX | Calhoun | 118 min |
| Jun 17, 6:42 PM CDT | Special Weather Statement | BMX | Marion | 33 min |
| Jun 17, 6:55 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Etowah | 2 hr |
| Jun 17, 6:58 PM CDT | Special Weather Statement | BMX | St. Clair | 47 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.